Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 7, NWS Morristown, TN

July 1, 2017Bradley County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 1, 2017, 4:06 PM EDT for Bradley County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2017, 4:06 PM EDT (20:06 UTC)
Expired
Jul 1, 2017, 7:00 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Bradley County, TN

The radar

The Northeast Alabama radar (KHTX), 123 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:10 PM EDTFLASH FLOODCleveland, TNSEVERAL ROADWAYS FLOODED ACROSS THE CLEVELAND AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

288 
WGUS54 KMRX 012006
FFWMRX
TNC011-012300-
/O.NEW.KMRX.FF.W.0007.170701T2006Z-170701T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
406 PM EDT SAT JUL 1 2017

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Central Bradley County in east Tennessee...

* Until 700 PM EDT

* At 405 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to four inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cleveland, Charleston, East Cleveland, South Cleveland, Wildwood
  Lake, Tasso and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3509 8497 3516 8501 3519 8501 3529 8473
      3529 8472 3528 8472 3527 8475 3525 8473
      3526 8471 3525 8470 3525 8471 3524 8470
      3524 8471 3523 8470 3518 8470

$$

mjb
1 follow-up statement
536 
WGUS74 KMRX 012118
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
518 PM EDT SAT JUL 1 2017

TNC011-012300-
/O.CON.KMRX.FF.W.0007.000000T0000Z-170701T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradley TN-
518 PM EDT SAT JUL 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL BRADLEY COUNTY...

At 517 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Three to five inches of rain have 
already fallen. Flash flooding is occurring.

Some locations that will experience flooding include...
Cleveland, Charleston, East Cleveland, South Cleveland, Wildwood
Lake, Tasso and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3509 8497 3516 8501 3519 8501 3529 8473
      3529 8472 3528 8472 3527 8475 3525 8473
      3526 8471 3525 8470 3525 8471 3524 8470
      3524 8471 3523 8470 3518 8470

$$

mjb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:31 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 1, 3:31 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
331 PM EDT Sat Jul 1 2017

.SHORT TERM...(Tonight and Sunday)...
Showers and thunderstorms are becoming widespread at mid
afternoon across southeast Tennessee and the southern plateau with
heavy rainfall a threat for many of the stronger storms. A half
inch per hour is likely in most of the stronger storms with one
inch possible over the extreme southern valley and plateau late
this afternoon and early evening. Isolated storms still expected
to produce some strong winds of 50 to 60 mph the next few hours. A
few warnings may be needed until sunset. Will continue high rain
chances to sunset for all except southwest Virginia. Weak
shortwave energy ahead of the cold front combined with more
heating today and moderate instability is contributing to the
storms. Before the storms temperatures warmed into the mid 80s to
near 90 which helped the storms develop. Storms will gradually
decrease this evening and likely end around 04-06Z. The locally
heavy rains will allow for some patchy dense fog to form. On
Sunday the front will move into the Forecast Area and become
nearly stationary near east central Tennessee. Will continue low
pops north and chance pops south. Lows tonight still mild in the
lower 70s and highs Sunday in the 80s.

.LONG TERM...(Sunday Night through Saturday)...
Will continue to transition into an active weather pattern for
the extended. Models in reasonable agreement with the overall
weather pattern but there remains poor consistency in details. The
basic pattern shows a series of short waves tracking through the
region Sunday night through Wednesday. There continues to be
differences in timing and track of each wave but this scenario
should provide a chance of showers and thunderstorms to the area
each day. Model consistency decreases late in the period and
confidence is low. However... around the Thursday time
frame...models are trending towards bringing in a weakening
frontal boundary into the area. This should provide us with a bit
better chance of organized convection. A few showers may linger
into Friday. On Saturday...the trough axis moves through for a
continued chance of convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  88  71  89 /  30  50  30  30
Knoxville McGhee Tyson Airport, TN  70  86  68  87 /  40  30  20  20
Oak Ridge, TN                       70  87  68  88 /  30  30  20  20
Tri Cities Airport, TN              67  84  64  85 /  50  30  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD/MJB
Hazardous weather outlook, Jul 1, 3:35 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
335 PM EDT Sat Jul 1 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-022000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
335 PM EDT Sat Jul 1 2017 /235 PM CDT Sat Jul 1 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

An upper level disturbance will continue to move across the
region this afternoon and evening. A moist and unstable air will
contribute to strong to severe thunderstorms developing into this
evening, with the main threat from the strongest storms being
damaging straight- line winds. Also, with the slow movement of the
storms and high moisture content locally heavy rainfall of one to
two inches within a couple hours localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

TD

In the hours before

Special weather statement, Jul 1, 3:19 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
319 PM EDT SAT JUL 1 2017

TNZ081>084-098-099-012000-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Hamilton TN-Meigs TN-
319 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...SOUTHEASTERN
SEQUATCHIE...SOUTH CENTRAL BLEDSOE...SOUTHWESTERN MEIGS...MARION AND
HAMILTON COUNTIES UNTIL 400 PM EDT/300 PM CDT/...

At 319 PM EDT/219 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles west of Dayton to
near Fairmount to 6 miles northeast of Jasper to near South
Pittsburg. Movement was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chattanooga, Dayton, Dunlap, Jasper, Soddy-Daisy, Signal Mountain,
South Pittsburg, Walden, Lakesite, Whitwell, Kimball, Ridgeside,
Fairmount, Harrison, Red Bank, Collegedale, Graysville, Powells
Crossroads, Orme and Cartwright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3519 8585 3528 8547 3551 8521 3543 8482
      3535 8486 3536 8488 3529 8493 3530 8494
      3515 8502 3504 8500 3502 8496 3499 8498
      3499 8586
TIME...MOT...LOC 1919Z 273DEG 21KT 3546 8519 3523 8529 3510 8553 3502
8578

05/MA
Special weather statement, Jul 1, 3:34 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT SAT JUL 1 2017

TNZ039>043-070-012015-
Cocke Smoky Mountains TN-Jefferson TN-Hamblen TN-Northwest Greene TN-
Northwest Cocke TN-Southeast Greene TN-
334 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON...NORTHERN
COCKE...SOUTHWESTERN GREENE AND CENTRAL HAMBLEN COUNTIES UNTIL 415 PM
EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of White Pine, or 9 miles southeast of Morristown, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Greeneville, White Pine, Baneberry, Parrottsville,
Mosheim, Caney Branch, Bybee, Cedar Creek, Lowland and Mohawk.

LAT...LON 3606 8335 3624 8328 3619 8278 3590 8294
TIME...MOT...LOC 1934Z 285DEG 19KT 3613 8316

SR
Local storm report, Jul 1, 3:55 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     SIGNAL MOUNTAIN         35.13N 85.34W
07/01/2017                   HAMILTON           TN   911 CALL CENTER

            TREES AND POWER LINES DOWN ON SIGNAL MOUNTAIN.

&&

DH
Special weather statement, Jul 1, 3:57 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
357 PM EDT SAT JUL 1 2017

TNZ012-013-036-012045-
Anderson TN-Scott TN-Campbell TN-
357 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANDERSON...CAMPBELL AND
CENTRAL SCOTT COUNTIES UNTIL 445 PM EDT...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or 11 miles south of Oneida, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clinton, La Follette, Oneida, Jacksboro, Huntsville, Helenwood,
Caryville, Lake City, Norris, Norris Dam State Park, Smokey Junction,
Andersonville, Rosedale, Robbins, Disney, Cove Lake State Park,
Fincastle, Royal Blue, Norma and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3644 8393 3643 8392 3639 8393 3640 8395
      3630 8397 3627 8401 3624 8399 3610 8405
      3607 8410 3619 8447 3621 8448 3623 8454
      3623 8457 3626 8457 3628 8459 3627 8461
      3632 8465 3649 8458
TIME...MOT...LOC 1957Z 275DEG 32KT 3635 8448

SR
Special weather statement, Jul 1, 3:58 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT SAT JUL 1 2017

NCZ060-TNZ086-098>102-012045-
Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-Marion TN-
Bradley TN-Hamilton TN-
358 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE...
BRADLEY...POLK...SOUTHEASTERN MARION AND SOUTHERN HAMILTON COUNTIES
UNTIL 445 PM EDT/345 PM CDT/...

At 358 PM EDT/258 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of Ducktown
to 7 miles southeast of Harrison to near Bridgeport. Movement was
southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Chattanooga, Cleveland, Jasper, Benton, Ducktown, Signal Mountain,
Rossville, South Pittsburg, Walden, Kimball, Ridgeside, South
Cleveland, Harrison, East Cleveland, Wildwood Lake, Red Bank,
Collegedale, William L. Davenport Refuge, Waterville and Lookout
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3498 8560 3499 8574 3503 8575 3519 8510
      3525 8470 3524 8470 3527 8467 3527 8452
      3531 8447 3532 8440 3527 8434 3524 8437
      3521 8435 3522 8429 3499 8401
TIME...MOT...LOC 1958Z 294DEG 11KT 3517 8443 3504 8507 3497 8568

05/MA
Special weather statement, Jul 1, 4:01 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
401 PM EDT SAT JUL 1 2017

TNZ036-037-069-012045-
Anderson TN-Union TN-Knox TN-
401 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ANDERSON...
NORTHEASTERN KNOX AND SOUTHWESTERN UNION COUNTIES UNTIL 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Clinton, Maynardville, Plainview, Halls, Luttrell,
Andersonville, Paulette, Big Ridge State Park, House Mountain State
Park, Maloneyville, Mascot and Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3610 8370 3609 8371 3606 8369 3605 8367
      3603 8368 3602 8367 3595 8408 3609 8418
      3614 8406 3623 8402 3632 8385
TIME...MOT...LOC 2001Z 245DEG 19KT 3607 8403

SR

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:37 PM EDTSpecial Weather StatementMRXSequatchie38 min
Jul 1, 3:12 PM EDTSpecial Weather StatementMRXLoudon48 min
Jul 1, 3:14 PM EDTSpecial Weather StatementMRXPolk46 min
Jul 1, 3:15 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton3 hr
Jul 1, 3:19 PM EDTSpecial Weather StatementMRXHamilton, Marion41 min
Jul 1, 3:21 PM EDTAreal Flood AdvisoryMRXLoudon, McMinn, Meigs, Monroe, Roane114 min
Jul 1, 3:34 PM EDTSpecial Weather StatementMRXGreene, Hamblen41 min
Jul 1, 3:37 PM EDTAreal Flood AdvisoryMRXBradley, Polk113 min
Jul 1, 3:54 PM EDTAreal Flood AdvisoryMRXMarion, Sequatchie3 hr
Jul 1, 3:55 PM EDTAreal Flood AdvisoryMRXBradley2 hr
Jul 1, 3:57 PM EDTSpecial Weather StatementMRXAnderson, Campbell, Scott48 min
Jul 1, 3:58 PM EDTSpecial Weather StatementMRXBradley, Hamilton, Polk47 min
Jul 1, 4:01 PM EDTSpecial Weather StatementMRXKnox, Union44 min
Jul 1, 4:15 PM EDTSevere Thunderstorm WarningMRXBradley, Polk25 min
Jul 1, 4:30 PM EDTSpecial Weather StatementMRXUnion45 min
Jul 1, 4:35 PM EDTAreal Flood AdvisoryMRXAnderson, Grainger, Jefferson, Knox, Union115 min
Jul 1, 4:48 PM EDTSpecial Weather StatementMRXAnderson, Knox42 min
Jul 1, 5:02 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Union28 min
Jul 1, 5:24 PM EDTAreal Flood AdvisoryMRXAnderson, Knox2 hr
Jul 1, 6:03 PM EDTSpecial Weather StatementMRXMorgan42 min
Jul 1, 6:30 PM EDTSpecial Weather StatementMRXJohnson30 min
Jul 1, 6:44 PM EDTSpecial Weather StatementMRXAnderson31 min
Jul 1, 6:49 PM EDTSpecial Weather StatementMRXBledsoe41 min
Jul 1, 7:12 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea33 min
Jul 1, 7:45 PM EDTSpecial Weather StatementMRXMcMinn, Meigs60 min

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.